Indinavir is an antiretroviral protease inhibitor used in the therapy and prevention of human immunodeficiency virus (HIV) infection and the acquired immunodeficiency syndrome (AIDS). Indinavir can cause transient and usually asymptomatic elevations in serum aminotransferase levels and mild elevations in indirect bilirubin concentration. Indinavir is a rare cause of clinically apparent, acute liver injury. In HBV or HCV coinfected patients, antiretroviral therapy with indinavir may result in an exacerbation of the underlying chronic hepatitis B or C.
Indinavir (in din' a vir) is an antiretroviral protease inhibitor that acts by binding to the catalytic site of the HIV protease, thereby preventing the cleavage of viral polyprotein precursors into mature, functional proteins that are necessary for viral replication. Indinavir was approved for use in the United States in 1996 and continues to be commonly used in combination with other antiretroviral agents for the treatment of HIV infection. Indinavir is available under the brand name Crixivan in capsules of 100, 200 and 400 mg. Indinavir is typically used in combination with a low dose of ritonavir, which improves its pharmacokinetics. The recommended dosage of indinavir is 800 mg orally every 8 hours with or without ritonavir (usually 100 to 200 mg twice daily). Side effects can include gastrointestinal upset, nausea, diarrhea, back pain, fatigue and, with long term use, hyperlipidemia and lipodystrophy.
Some degree of serum aminotransferase elevations occur in a high proportion of patients taking indinavir containing antiretroviral regimens. Moderate-to severe elevations in serum aminotransferase levels (>5 times the upper limit of normal) are found in 3% to 10% of patients, although rates may be higher in patients with HIV-HCV coinfection. These elevations are usually asymptomatic and self-limited and can resolve even with continuation of the medication. Indinavir therapy also causes increases in unconjugated (indirect) and total serum bilirubin that can manifest as jaundice in up to 10% of patients. These elevations are due to the inhibition of UDP glucuronyl transferase, the hepatic enzyme responsible for conjugation of bilirubin that is deficient in Gilbert syndrome. The hyperbilirubinemia is usually mild, the increases averaging 0.3-0.5 mg/dL, but can be more marked in patients with Gilbert syndrome with increases of 1.5 mg/dL or more and clinical jaundice. The jaundice, however, is not indicative of hepatic injury. Clinically apparent acute liver injury due to indinavir is rare. The few cases that have been reported have arisen after 1 to 8 weeks of starting indinavir, and the pattern of serum enzyme elevations has varied from hepatocellular to cholestatic. Signs of hypersensitivity (fever, rash, eosinophilia) are rare as is autoantibody formation. The acute liver injury due to indinavir is usually self-limited, but it can be severe, and isolated cases of acute liver failure have been reported. In addition, initiation of indinavir based highly active antiretroviral therapy can lead to exacerbation of an underlying chronic hepatitis B or C in coinfected individuals, typically arising 2 to 12 months after starting therapy and associated with a hepatocellular pattern of serum enzyme elevations and increases in serum levels of hepatitis B virus (HBV) DNA or hepatitis C virus (HCV) RNA. Indinavir therapy has not been clearly linked to lactic acidosis and acute fatty liver that is reported in association with several nucleoside analogue reverse transcriptase inhibitors.
Likelihood score: C (frequent cause of serum bilirubin elevations and probable cause of rare instances of clinically apparent liver injury).
Mechanism of Injury
The cause of the clinical hepatotoxicity from indinavir is only partially known. The indirect hyperbilirubinemia associated with indinavir use is caused by inhibition of hepatic conjugation of bilirubin, similar to what occurs in Gilbert syndrome and is not indicative of liver injury. Indinavir is extensively metabolized by the liver, largely by the cytochrome P450 system (CYP3A4), and toxic intermediates may be the cause of some liver injury. In patients with HIV infection who are coinfected with either HBV or HCV, initiation of potent antiretroviral therapy may be associated with flares of the underlying chronic hepatitis, which may be the result of reconstitution of the immune system, viral interactions or a direct effect of the drug.
Outcome and Management
The severity of the liver injury from indinavir ranges from mild and transient enzyme elevations to more marked and symptomatic liver test abnormalities and, rarely, to acute hepatitis. Hepatic injury from indinavir is usually self-limited, but instances of acute liver failure and death have been reported. In the typical case, improvement starts within a few days of stopping therapy and recovery is rapid. Rechallenge may lead to recurrence and should be avoided. There is little evidence for cross reactivity to the hepatotoxicity of indinavir with other HIV protease inhibitors or antiretroviral agents. The exacerbation of hepatitis B or C that can occur with indinavir based antiretroviral therapies can be severe and lead to acute liver failure or progressive, end stage liver disease. Patients with HCV or HBV coinfection should be monitored prospectively for viral and serum aminotransferase levels and appropriate therapy instituted if possible.
|Medication:||Indinavir (800 mg every 8 hours)|
|Pattern:||Mixed, modest enzyme elevations (R=2.9)|
|Severity:||4+ (evidence of hepatic failure with ascites and coagulopathy)|
|Recovery:||Yes, time not given|
|Other medications:||Trimethoprim-sulfamethoxazole, zidovudine, didanosine, and desipramine|
|Medication:||Indinavir (800 mg every 8 hours)|
|Other medications:||Zidovudine, co-trimoxazole, nortriptyline, fluconazole, doxepin|
|Time After Starting||Time After Stopping||
|5 weeks||4 weeks||
|DRUG||CAS REGISTRY NUMBER||MOLECULAR FORMULA||STRUCTURE|
Top of page